C. Diff on the Rise: Is Your Doctor to Blame?
Not Just a Hospital Problem: Deadly C. Diff in Doctor's Offices, Clinics
WebMD News Archive
March 6, 2012 -- America's deadly C. diff epidemic is spreading not just in hospitals, but in doctor's offices, clinics, and other health care facilities, a CDC study finds.
C. diff -- short for Clostridium difficile -- are spore-forming bacteria that cause diarrhea. Severe cases can result in a life-threatening condition called toxic megacolon. There's an ongoing epidemic with a particularly nasty, especially toxic C. diff strain.
C. diff kills about 14,000 Americans each year. Half of infections are in people younger than age 65. But 90% of deaths are in people 65 and older.
Cases have tripled over the last decade. Why?
"Traditionally, C. diff infections were thought to be mostly a problem for hospitals. But today's report shows that these infections are a patient safety concern in nursing homes and outpatient care settings as well," Ileana Arias, PhD, CDC principal deputy director, said at a news conference.
There's been a lot of worry about C. diff spreading in the community. But the CDC study finds that nearly all C. diff infections -- 94% -- are linked to medical care. About 75% of C. diff infections first show up in people recently cared for in doctor's offices, clinics, or nursing homes.
C. Diff: Who's at Risk?
C. diff spores can live on hard surfaces for months or longer. They get into the body when you touch a surface contaminated with the invisible spores and then touch your mouth. Stomach acids can't kill the spores, so they make their way to your gut.
C. diff usually doesn't infect healthy people. That's because the normal bacteria living in your gut won't let C. diff spores take root. But if you've recently taken antibiotics, it's a different story.
"Antibiotics destroy good bacteria that protect us from infection, leaving the door open for C. diff to take over. If people swallow C. diff spores during this time of vulnerability, they can become infected," study leader Clifford McDonald, MD, the CDC's C. diff expert, said at the news conference.
Your risk of C. diff infection goes up seven- to 10-fold while you are taking antibiotics and for a month later. You're still at three-fold higher risk the second and third month after you finish taking antibiotics.
And often this risk is unnecessary. "Nearly 50% of antibiotics are inappropriately prescribed, killing off the natural protective bacteria in our gut," Jan E. Patterson, MD, president of the Society for Healthcare Epidemiology of America, said in a news release.
How C. Diff Spreads
Here's how it works. In a typical scenario laid out by the CDC:
- You go to the doctor's office and get a prescription for an antibiotic.
- A month later, you break your leg and go to the hospital.
- A health care worker forgets to wear gloves while caring for a C. diff patient in another room. You get a C. diff infection.
- Two days later, you go to a rehab facility, where you come down with diarrhea. You are not tested for C. diff. Your nurse doesn't know you are infected and doesn't wear gloves while treating you.
- Another patient gets infected.
- You finally get diagnosed with C. diff and properly treated -- ironically, with antibiotics.